Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 23, NWS Topeka, KS

June 16, 2010Douglas County, Jefferson County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 16, 2010, 7:30 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 90 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2010, 7:30 PM CDT (00:30 UTC)
Expired
Jun 16, 2010, 9:00 PM CDT
In force
90 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, KS, Jefferson County, KS

The radar

The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 7:45 PM CDTFLASH FLOODLawrence, KSCREEKS AND STREAMS REMAIN OUT OF THEIR BANKS...PARTICULARLY IN RURAL AREAS OF DOUGLAS COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-157 m²/s²
0-3 km storm-relative helicity
-120 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

120 
WGUS53 KTOP 170030
FFWTOP
KSC045-087-170200-
/O.NEW.KTOP.FF.W.0023.100617T0030Z-100617T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
730 PM CDT WED JUN 16 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 900 PM CDT

* AT 727 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING FROM A
  THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  LAWRENCE...
  BALDWIN CITY...
  CLINTON...
  EUDORA...
  GRANTVILLE...
  LECOMPTON...
  MCLOUTH...
  MERIDEN...
  OSKALOOSA...
  OZAWKIE...
  PERRY...
  WILLIAMSTOWN...
  GLOBE...
  LONE STAR...
  PLEASANT GROVE...
  VINLAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 3873 9549 3905 9550 3906 9551 3905 9558
      3908 9560 3923 9559 3924 9517 3897 9518
      3897 9509 3898 9507 3897 9505 3874 9505

$$

BARJENBRUCH
2 follow-up statements
271 
WGUS73 KTOP 170108
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
808 PM CDT WED JUN 16 2010

KSC045-087-170200-
/O.CON.KTOP.FF.W.0023.000000T0000Z-100617T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-DOUGLAS-
808 PM CDT WED JUN 16 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
DOUGLAS AND SOUTHERN JEFFERSON COUNTIES...

AT 745 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH 
FLOODING CONTINUED ALONG CREEKS AND STREAMS WITHIN THE WARNED AREA.

LOCATIONS IMPACTED INCLUDE...
LAWRENCE...CLINTON...EUDORA...GRANTVILLE...LECOMPTON...MCLOUTH...
MERIDEN...PERRY...WILLIAMSTOWN...LONE STAR AND VINLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

&&

LAT...LON 3877 9515 3888 9527 3879 9543 3881 9550
      3905 9550 3906 9551 3905 9558 3908 9560
      3923 9558 3915 9534 3924 9517 3897 9518
      3897 9509 3898 9507 3897 9505 3874 9505

$$

BARJENBRUCH
057 
WGUS73 KTOP 170155
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
855 PM CDT WED JUN 16 2010

KSC045-087-170205-
/O.EXP.KTOP.FF.W.0023.000000T0000Z-100617T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-DOUGLAS-
855 PM CDT WED JUN 16 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 PM CDT FOR DOUGLAS AND
SOUTHERN JEFFERSON COUNTIES...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 189 AND 206.

AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
VERY HEAVY RAIN HAS ENDED...AND THE FLASH FLOODING HAS RECEDED. 
THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT.

LAT...LON 3877 9515 3888 9527 3879 9543 3881 9550
      3905 9550 3906 9551 3905 9558 3908 9560
      3923 9558 3915 9534 3924 9517 3897 9518
      3897 9509 3898 9507 3897 9505 3874 9505

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 6:51 PM CDT, 39 minutes earlier.

Area forecast discussion, Jun 16, 6:51 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
651 PM CDT WED JUN 16 2010

.AVIATION...

FOR THE 00Z TAFS...SUBSIDENCE AND CLEARING WILL PREVAIL BEHIND
AFTERNOON CONVECTION TO START THE PERIOD. WEAK MIDLEVEL WARM
ADVECTION AND PASSING SHORTWAVE TROUGH SPUR ASCENT MAXIMIZED
BETWEEN 07Z AND 10Z. MAY SEE SOME ELEVATED CONVECTION DEVELOP AND
SPREAD ACROSS NORTHEAST KANSAS DURING THIS TIME FRAME. WITH SOME
QUESTION ON PLACEMENT...WILL MONITOR AND AMEND FOR TS/PRECIP/VIS
OR CIG RESTRICTIONS AS APPROPRIATE. ESE WINDS WILL REMAIN AROUND
5-10KTS OVERNIGHT...AND PICK UP FROM THE SOUTH AFTER SUNRISE
THURSDAY WITH GOOD MIXING AHEAD OF SFC TROUGH EXTENDING THROUGH
EASTERN COLORADO.

LUNDE

&&

.PREV DISCUSSION... /ISSUED 433 PM CDT WED JUN 16 2010/

DISCUSSION...

WATER VAPOR LOOP SHOWS WEAK MID LEVEL SHORTWAVE TROUGH CONTINUING
TO PROPAGATE NORTHEAST ACROSS KS THIS AFTERNOON. EXCELLENT MOISTURE
TRANSPORT AT 850 MB AS WELL AS GOOD 700 MB THETA-E ADVECTION
OCCURRING OUT AHEAD OF THIS SYSTEM AND HELPING TO FUEL SCATTERED
THUNDERSTORMS IN NORTHEAST AND EC KS. REDEVELOPMENT OF
THUNDERSTORMS TO NORTH OF OUTFLOW BOUNDARY FROM INITIAL
THUNDERSTORMS CREATED SOME TRAINING THAT WILL CONTINUE INTO THE
EVENING HOURS. SUBSIDENCE BEHIND WAVE SHOULD DRY THINGS OUT LATER
TONIGHT AND MAY KEEP CONVECTION AT BAY ON THURSDAY.

MODELS THEN BRING A TRAILING FRONT FROM NORTHERN PLAINS SURFACE
LOW TO FAR NORTHERN KS ABOUT THURSDAY NIGHT. THIS WILL RESULT IN
A SMALL CHANCE FOR THUNDERSTORMS THAT AREA...WITH BEST LIFT WELL
NORTH. BOUNDARY THEN REMAINS NEAR KS/NEBRASKA BORDER FOR A
CONSIDERABLE PERIOD OF TIME. PATTERN IS FAVORABLE FOR THE
DEVELOPMENT OF SEVERAL MCS AS WEAK DISTURBANCES MOVE THROUGH IN
WNWLY FLOW ALOFT. WHILE THERE WILL OBVIOUSLY BE PERIODS OF DRY
WEATHER THROUGH EARLY NEXT WEEK...IT IS CHALLENGING TO PICK THESE
OUT. HAVE GONE WITH HIGHEST POPS ALONG KS/NEBRASKA BORDER WITH
BEST CHANCES OF MORE EXTENSIVE DRY WEATHER ACROSS THE EC KS
COUNTIES.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 16, 6:15 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
615 PM CDT WED JUN 16 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-172315-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
615 PM CDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...WILL CONTINUE THIS
EVENING ACROSS PORTIONS OF NORTHEAST AND MUCH OF EAST CENTRAL
KANSAS. THE VERY HEAVY RAIN FALLING ON SATURATED GROUND MAY CAUSE
FLASH FLOODING IN SOME AREAS. THE THERE IS A SMALL THREAT FOR
SEVERE WEATHER ACROSS EAST CENTRAL KANSAS THE REST OF TONIGHT...WITH
HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

ALTHOUGH THE RAIN HAS ENDED ACROSS PORTIONS OF NORTH CENTRAL AND
NORTHEAST KANSAS...FLOODING IS STILL BEING REPORTED. REFER TO THE
LATEST FLOOD WARNINGS FOR UPDATED INFORMATION.

THE COTTONWOOD AND NEOSHO RIVER IN LYON AND COFFEY COUNTIES
REMAIN ABOVE FLOOD STAGE. OTHER RIVERS ACROSS THE AREA MAY RAPIDLY
RISE IN RESPONSE TO RAINFALL THIS EVENING. PLEASE REFER TO RIVER
FLOOD STATEMENTS FOR THE LATEST FORECAST INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WITH A FRONT IN THE AREA...THERE WILL BE PERIODIC CHANCES FOR
THUNDERSTORMS FROM THURSDAY THROUGH TUESDAY. THE AREA WITH THE BEST
CHANCES IS EXPECTED TO BE ACROSS NORTH CENTRAL AND NORTHEAST KANSAS
NEAR THE NEBRASKA BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Jun 16, 6:22 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
622 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      WILLIAMSTOWN            39.06N 95.33W
06/16/2010                   JEFFERSON          KS   EMERGENCY MNGR

            3RD AND 5TH STREETS ARE IMPASSABLE.

&&

BARJENBRUCH
Local storm report, Jun 16, 6:34 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HEAVY RAIN       ST. MARYS               39.19N 96.07W
06/16/2010  M2.45 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

            2.45 INCHES OF RAIN FELL THIS AFTERNOON

&&
Local storm report, Jun 16, 6:59 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
659 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       RICHMOND                38.40N 95.25W
06/16/2010  M2.00 INCH       FRANKLIN           KS   PUBLIC

&&

BARJENBRUCH
Local storm report, Jun 16, 7:00 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HEAVY RAIN       TOPEKA                  39.05N 95.68W
06/16/2010  M2.78 INCH       SHAWNEE            KS   OFFICIAL NWS OBS

&&

BYRNE
Local storm report, Jun 16, 7:04 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
704 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HEAVY RAIN       TOPEKA                  39.05N 95.68W
06/16/2010  M3.09 INCH       SHAWNEE            KS   OFFICIAL NWS OBS

            MEASURED IN 8 INCH RAIN GAUGE AT BILLARD ARPT.

&&

BYRNE
Local storm report, Jun 16, 7:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     TOPEKA                  39.05N 95.68W
06/16/2010                   SHAWNEE            KS   NWS EMPLOYEE

            8 INCH TREE REPORTED DOWN ON SARDOU RD.

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:56 PM CDTRiver Flood WarningTOPPottawatomie14 hr
Jun 16, 10:57 PM CDTRiver Flood WarningTOPDickinson26 hr
Jun 16, 11:55 PM CDTAreal Flood WarningTOPRiley6 hr
Jun 17, 12:22 AM CDTRiver Flood WarningTOPPottawatomie, Riley, Wabaunsee6 hr

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.